Arizona, 2013Flash Flood and Flood in Arizona, August 28 to 29, 2013
August 28 to 29, 2013 · NWS TWC · 2 events in 1 county or zone
5 and 2 inches of precipitable water and weak upper flow resulted in slow moving thunderstorms that produced heavy rain over western and central Pima County. Flash flooding occurred on the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture of between 1.5 and 2 inches of precipitable water and weak upper flow resulted in slow moving thunderstorms that produced heavy rain over western and central Pima County. Flash flooding occurred on the Tohono O'odham Nation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 28, 2:10 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED AUG 28 2013
.SYNOPSIS...AN ADDITIONAL STRONG SHOT OF MOISTURE FROM THE SOUTH AND
SOUTHEAST WILL BE ACCOMPANIED BY A MID LEVEL IMPULSE PUSHING UP FROM
NORTHWEST MEXICO TONIGHT. THIS WILL LEAD TO A QUICK INCREASE IN
THUNDERSTORM COVERAGE BY THIS EVENING WITH SOME STORMS GENERATING
LOCALLY HEAVY RAIN. DEEP MOISTURE WILL COMBINE WITH OCCASIONAL
IMPULSES IN THE SOUTHERLY FLOW TO BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THE REST OF THE WEEK.
&&
.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWS A FAIRLY SIGNIFICANT
INCREASE IN MOISTURE FROM YESTERDAY WITH A PRECIPITABLE WATER VALUE
OF 1.44 INCHES COMPARED TO 1.29 INCHES FROM YESTERDAY MORNING. THE
AIRMASS IS EXPECTED TO BECOME INCREASINGLY MORE MOIST AND UNSTABLE
AS THE DAY WEARS ON WITH ISOLATED TO SCATTERED COVERAGE OF STORMS
THIS EVENING BUT BECOMING SCATTERED TO OCCASIONALLY NUMEROUS LATE
THIS EVENING AS FORCING FROM THE APPROACHING INVERTED TROUGH
CONTINUES TO TRIGGER DEVELOPMENT OF STORMS LATER TODAY.
THE SATELLITE DERIVED BLENDED TOTAL WATER PRODUCT SHOWS PW'S OF
AROUND 1.4 ACROSS SOUTHERN ARIZONA WHICH MATCHES WITH THIS MORNINGS
SOUNDING...BUT MUCH FARTHER SOUTH OVER THE CENTRAL GULF OF
CALIFORNIA AND SURROUNDING AREAS PW VALUES ARE IN EXCESS OF 2.5
INCHES AND THIS 'JUICY' AIR IS PROGGED TO LIFT TO THE NORTH ACROSS
SOUTHWEST AND SOUTH CENTRAL ARIZONA DURING THE NEXT COUPLE OF DAYS
WITH PW'S IN EXCESS OF THE 2 INCH MARK FOR WESTERN DESERTS WITH
VALUES AROUND 1.2 - 1.5 INCHES FOR THE FAR EASTERN ZONES BY
THURSDAY.
LATEST RADAR MOSAIC IS DETECTING MOSTLY ISOLATED SHOWERS AND A FEW
THUNDERSTORMS...MOSTLY ALONG THE INTERNATIONAL BORDER...BUT ALSO A
LARGE BATCH OF SHOWERS MOVING NORTH FROM MEXICO INTO SOUTHERN NEW
MEXICO.
MODELS INDICATE THAT THE INVERTED TROUGH TO OUR SOUTHEAST WILL
CONTINUE TO MAKE PROGRESS INTO SOUTHEAST ARIZONA OVERNIGHT AND BY
FRIDAY EXTEND FROM SOUTHWEST ARIZONA TO THE FOUR CORNERS AREA.
BOTTOM LINE IS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
AFFECTING MOST OF MY FORECAST AREA THROUGH FRIDAY. THEREAFTER...THE
RIDGE WHICH IS CURRENTLY CENTERED OVER PORTIONS OF MISSOURI AND
ARKANSAS WILL EVENTUALLY RETROGRADE TO A POSITION NORTH AND EAST OF
ARIZONA. THIS WILL RESULT IN LESSER RAIN CHANCES...BUT STILL IN THE
ISOLATED TO SCATTERED CATEGORY EACH DAY THROUGH MIDWEEK.
HIGHS GENERALLY 6 TO 8 DEGS BELOW NORMAL THURSDAY...THEN 2 TO 4 DEGS
BELOW NORMAL FOR FRIDAY AND SATURDAY...NEAR NORMAL FOR SUNDAY...AND
1 TO 3 DEGS ABOVE NORMAL THEREAFTER. LOWS WILL BE NEAR OR SLIGHTLY
ABOVE NORMAL THURSDAY THROUGH SATURDAY...THEN 3 TO 5 DEGS ABOVE
NORMAL FOR SUNDAY THROUGH WEDNESDAY.
&&
.AVIATION...SCT-BKN CLOUDS AT 5-9K FT AGL AND BKN-OVC CLOUDS AT
10-14K FT AGL THRU 29/06Z...THEN SCT-BKN CLOUDS AT 11-16K FT AGL.
SCT TSRA/SHRA WILL OCCUR THRU THE LATE EVENING HOURS TONIGHT...WITH
SCATTERED TO NUMEROUS COVERAGE ON THURSDAY. THE STRONGER TSRA WILL
PRODUCE IFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS. OTHERWISE...
ELY/SELY SURFACE WIND AT 5-15 KTS THRU THURSDAY AFTERNOON OR 29/19Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH FRIDAY...THEN SCATTERED SHOWERS AND THUNDERSTORMS
WILL PERSIST INTO NEXT WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL
OCCUR WITH THE STRONGER THUNDERSTORMS. 20-FOOT WINDS WILL BE EAST TO
SOUTHEAST AROUND 5 TO 15 MPH THROUGH THURSDAY. THEREAFTER...NORMAL
DIURNAL WIND TRENDS WILL RETURN BY THIS WEEKEND.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...ZELL
In the hours before
Special weather statement, Aug 28, 3:07 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST WED AUG 28 2013
AZZ501-502-282230-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
307 PM MST WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
330 PM MST...
AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AJO...OR 39 MILES SOUTH OF GILA BEND...
MOVING SOUTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...AJO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3222 11293 3246 11308 3250 11281 3244 11273
3236 11266
TIME...MOT...LOC 2207Z 052DEG 9KT 3239 11283
FRANCISSpecial weather statement, Aug 28, 3:24 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST WED AUG 28 2013
AZZ502-503-515-282300-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
324 PM MST WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...
AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KITT PEAK...OR 20 MILES EAST OF SELLS...
MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK AND PAN TAK.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3187 11171 3204 11170 3206 11149 3190 11147
TIME...MOT...LOC 2223Z 086DEG 7KT 3197 11155
KD
Special weather statement, Aug 28, 3:45 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST WED AUG 28 2013
AZZ501-502-282330-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
345 PM MST WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 430 PM
MST...
AT 339 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF AJO...OR 48 MILES SOUTH OF
GILA BEND...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT AND KUAKATCH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3198 11261 3202 11289 3234 11281 3232 11260
TIME...MOT...LOC 2245Z 006DEG 10KT 3224 11272
FRANCIS
Special weather statement, Aug 28, 4:32 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST WED AUG 28 2013
AZZ502-290015-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
432 PM MST WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 515 PM
MST...
AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SELLS...MOVING WEST AT 10
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...PAPAGO FARMS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3177 11245 3194 11245 3190 11204 3165 11204
TIME...MOT...LOC 2332Z 090DEG 10KT 3181 11214
FRANCIS
Special weather statement, Aug 28, 5:39 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST WED AUG 28 2013
AZZ505-290115-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
539 PM MST WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
615 PM MST...
LOCAL LAW ENFORCEMENT REPORTED A LOCALIZED AREA OF BLOWING DUST
ALONG INTERSTATE 10 NEAR PICACHO.
AREAS AFFECTED INCLUDE...ELOY.
EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.
IN ADDITION...BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING
ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF
DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE
OFF THE PAVEMENT AS FAST AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...
SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED
LAT...LON 3293 11139 3259 11149 3271 11173 3277 11160
3289 11148
KDFlash Flood, Pima
- When
- August 28, 7:00 PM MST to 11:00 PM MST
- Where
- Pima County, 6.54 mi E of Wahak Hotrontk to 2.67 mi WSW of Stan Shuatuk
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.184, -112.258
Heavy rain of 2 to 3 inches fell along the Hickiwan Wash between 2 and 4 pm and downstream along the San Simon Wash between the between 4 and 6 pm. The San Simon Wash flowed rapidly across Highway 86, and Indian Routes 28 and 21 downstream, causing all these roads to be closed.
Flood, Pima
- When
- August 28, 11:00 PM MST to August 29, 5:00 AM MST
- Where
- Pima County, 3 mi NW of Kom Vo to 2.83 mi ESE of Ali Chuk
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.983, -112.382
Flooding continued overnight along the San Simon Wash from Santa Cruz downstream due to heavy rain that fell during the late afternoon hours. Indian Road 21 remained closed due to high water until early morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475527, 475528.